Hail, Johnson
- When
- June 3, 5:57 PM CST to 5:58 PM CST
- Where
- Johnson County, 1.62 mi E of Knob Noster
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.770, -93.540
Two rounds of severe storms came through the Kansas City metro area on back to back nights, both taking place late in the evening and lasting through the overnight hours. Both events were nearly identical in evolution, with a strong QLCS each night producing scattered wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Two rounds of severe storms came through the Kansas City metro area on back to back nights, both taking place late in the evening and lasting through the overnight hours. Both events were nearly identical in evolution, with a strong QLCS each night producing scattered wind damage. The June 4 QLCS produced a couple weak and brief EF-0 tornadoes that did some minor damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 3, 5:24 PM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 624 PM CDT Wed Jun 3 2020 .Discussion... Issued at 330 PM CDT WED JUN 3 2020 Message of the Day: Temperatures in the mid 80s to low 90s with heat indices in the upper 80s to mid 90s are expected today through at least Sunday, with heat indices around 100 possible Friday. Given the cooler spring, extra precaution needs to be taken when outdoors this week. Make sure to drink plenty of water and take frequent breaks to remain safe. Severe storms are also possible this afternoon and into tonight, as well as, Thursday and Friday night. The main concerns are damaging winds and large hail. It is a tough one today for storm timing and location, due to the somewhat messy and weak set up. However, we do have a cold front stretched across the area, roughly from Manhattan, KS through St. Joseph, MO up to Lamoni, IA. The front will be the focus for storm development, but it is tough to say when and where storm development will really get going. Some short-lived storms developed across northern MO this morning, likely in response to an initial subtle shortwave trough, but have now pretty much diminished. Other storms have been trying to develop, but haven't been very successful. It looks like a subtle shortwave trough, most easily visible at 700 mb, will move over our area this afternoon. This plus extreme instability building up (4000-5000 J/kg) and no cap will help develop storms. The front washes out a little this afternoon though, making storm development more sporadic and isolated. Models are still all over the place, but generally, isolated to scattered storms should develop south of HWY 36 after 3 PM and move toward the south. The highest chances for storms look to be in the central and eastern parts of MO, but chances do still exist for everyone south of HWY 36. Any storm that does develop could very well become severe, with CAPE as high as it is. There isn't much shear to work with (~20 kts), but there could certainly be enough to strengthen a storm to severe criteria for a short time. Large hail up to quarter-sized and damaging winds up to 65-70 mph are the main concerns. Tornadoes are very unlikely today. PWATs are also approaching 2.0 inches today, so any storm that develops will be an efficient rain maker and may pose a flash flooding concern. This first round of storm activity is expected to die down after 10 PM tonight for a brief time, then another round of storms is possible. This second round is expected to be a cluster of storms. They should develop in NE overnight and move southeast into our area. There is a chance storms diminish by the time they reach our area, as shown by a couple of models, but general consensus is storms move into our area and then diminish in the early morning hours Thursday. Strong winds and perhaps hail are possible with this overnight round of storms, with CAPE staying high (3000-4000 J/kg) and slightly better shear (30 kts). Additional storms are possible Thursday night, but it looks like better forcing is north of the area. If a storm can move into our area it may become strong to severe with wind and hail being the main concerns again. Storm chances come for Friday evening as well, with a warm front stretched across southern IA/northern MO during the day and a subtle shortwave trough moving through. CAPE again will be very high (~5000 J/kg), with slightly better shear (30-35 kts), so strong to severe storms is possible again. For the weekend, the upper level ridge builds back into the area, drying us out, but keeping us warm and muggy. As for temperatures, warm and muggy conditions are expected through early next week. Friday looks like the warmest day with highs in the upper 80s across northeast MO and mid 90s everywhere else. Dew points will be high as well (low to mid 70s), which will result in high indices Friday ranging from the low 90s up to 101 degrees. If models continue to agree with this solution then we may need a heat advisory. && .Aviation...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 611 PM CDT WED JUN 3 2020 A slowly southward moving front is currently positioned from northeast to southwest between KSTJ and KMCI. Cu field near and south of the front shows some cu towers trying to punch through the cap but it appears the cap has been stronger than anticipated. Therefore, have removed mention of VCTS for the remainder of the afternoon and evening. However, storms up across Nebraska are forecast to merge and quickly start pushing southeastward through the overnight hours. Model consensus has this complex moving into the KC metro terminals between 07-09Z. VFR ceilings will continue through much of the period with possible MVFR as the complex moves through. Winds will remain out of the south but will switch to northwesterly behind the front edge of the thunderstorm complex before southerly flow returns. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Atkins Aviation...PietrychaP
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 546 AM CDT Wed Jun 3 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-041100- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 546 AM CDT Wed Jun 3 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Scattered thunderstorms will be possible this evening, with large hail and strong winds being the primary concerns. Another round of thunderstorms will be possible, mainly south of I-70 overnight tonight. More gusty winds will be possible with this overnight round. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be a chance for strong to severe storms for Thursday and Friday. Hail and wind will be the primary concerns with this activity. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 333 PM CDT Wed Jun 3 2020 KSZ057-032100- Miami KS- 333 PM CDT Wed Jun 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MIAMI COUNTY UNTIL 400 PM CDT... At 333 PM CDT, Doppler radar was tracking a strong thunderstorm near Lane, or near Osawatomie, moving east at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Osawatomie and Beagle. LAT...LON 3839 9507 3850 9507 3851 9487 3839 9486 TIME...MOT...LOC 2033Z 272DEG 8KT 3844 9500 CDB
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
348 PM CDT Wed Jun 3 2020
MOZ039-032115-
Saline MO-
348 PM CDT Wed Jun 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SALINE COUNTY UNTIL
415 PM CDT...
At 348 PM CDT, Doppler radar was tracking a strong thunderstorm over
Slater, moving east at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Slater and Gilliam.
LAT...LON 3910 9295 3914 9315 3927 9316 3929 9296
3927 9294
TIME...MOT...LOC 2048Z 272DEG 7KT 3922 9310
CDBSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
412 PM CDT Wed Jun 3 2020
MOZ039-032200-
Saline MO-
412 PM CDT Wed Jun 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SALINE COUNTY UNTIL
500 PM CDT...
At 412 PM CDT, Doppler radar was tracking a strong thunderstorm over
Slater, moving east at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Slater and Gilliam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and north central Missouri.
LAT...LON 3915 9290 3912 9294 3911 9294 3910 9291
3909 9291 3913 9308 3928 9312 3929 9295
3928 9296 3926 9292 3923 9294 3922 9289
TIME...MOT...LOC 2112Z 272DEG 7KT 3921 9303
CDBSpecial Weather Statement National Weather Service Kansas City/Pleasant Hill MO 632 PM CDT Wed Jun 3 2020 MOZ044-040000- Johnson MO- 632 PM CDT Wed Jun 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JOHNSON COUNTY UNTIL 700 PM CDT... At 632 PM CDT, Doppler radar was tracking a strong thunderstorm near Knob Noster, moving east at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Warrensburg, Knob Noster, Whiteman Air Force Base and Whiteman Afb. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for west central Missouri. LAT...LON 3866 9372 3882 9372 3884 9350 3864 9351 TIME...MOT...LOC 2332Z 270DEG 16KT 3875 9363 CDB
The Pleasant Hill radar (KEAX), 63 km away, was scanning. The volume nearest the first event began at 23:57 UTC.
26 thunderstorm wind, 3 tornado, 2 hail, 1 flash flood. Local standard time, as filed.
Several 5 inch diameter tree limbs broke off a healthy tree.
The Emergency Manager reported numerous tree limbs down across the city of Moberly.
After heavy rain fell Highway 24 had water over the road just east of Highway 63.
St. Joseph Airport reported 58 mph wind gust.
A roof was partially torn off a building and a shed was destroyed.
The Emergency Manager reported two tractor-trailer rigs blown down on I-29. There were also numerous tree limbs down across the city of St. Joseph.
There was a public report of a large tree limb down. This spotter also reported 65 to 70 mph wind.
WDAF Fox 4 reported a large tree blocking Ward Parkway and 74th Street.
A strong QLCS came through the Kansas City metro during the early morning hours on June 4. This QLCS produced a brief tornado in the Lake Lotawana area. The damage from this QLCS mesovortex tornado was minor.
A ham radio operator reported a maple tree down along with numerous other tree limbs across northern Blue Springs.
Ham radio operator reported a four inch, nine to ten foot tall tree down near Lake Lotawana.
A NWS Employee reported a 60 mph wind gust.
Richmond police reported damage to a shed with debris spread across parts of South Street near Highway 13.
A QLCS mesovortex tornado formed within an overnight squall line in rural Cass County. This tornado did minimal damage to trees and structures as it moved into far northern Bates County.
KMBC News 9 showed video of a large tree down on a house in Archie.
This is a continuation of the brief QLCS mesovortex tornado that formed within an overnight squall line in rural Cass County. This tornado did damage to trees and structures as it moved into far northern Bates County, with the most significant damage occurring in Archie where a large tree fell into a house.
A 75 foot tall oak tree snapped about 6 feet off the ground and fell into other nearby trees.
Sedalia ASOS measured 64 mph wind.
Public reported small objects moved around in Maryville.
St. Joseph ASOS measured 64 mph wind.
Several tree limbs were down near Smithville.
NWS Employee estimated 60 mph wind gust and power outage in the Waldo neighborhood of Kansas City.
KMBC news 9 reported a tree down.
Spotter reported 72 mph wind gust in Cleveland, Missouri.
KCFD reported 2 large trees down on a structure at this location.
Large tree limb snapped and was laying on a fence.
A COOP observer reported a large tree limb around 10-12 inches in diameter, via Twitter.
NWS Employee reported a large tree snapped just north of Lake Winnebago in southern part of Lee's Summit.
NWS employees at the office in Pleasant Hill reported 60 mph wind.
Storm spotter in Warrensburg reported 67 mph wind with a stationary anemometer mounted to the vehicle.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2020Every state in 2020This day in weather historyThe tornado archive for Missouri, 2020Warnings in Missouri, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906201, 906204, 906202, 906205, 906200, 906522, 906207, 906208, 906210, 906211, 896592, 906212, 906213, 906523, 906214, 896593, 906215, 896594, 906216, 906524, 906217, 906525, 906218, 906526, 906219, 906527, 906220, 906520, 906521, 906528, 906529, 906530.